Alabama, 2003

Tornado in Alabama, April 7, 2003

April 7, 2003 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 7, 5:47 AM CST, 15 minutes earlier.

Area forecast discussion, Apr 7, 5:47 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
647 AM CDT MON APR 07 2003

FLOOD WATCH OUT UNTIL 4 PM.

THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE.

STILL SEEING TRAINING/BACK BUILDING. EXPECT THINGS TO CONTINUE TO
FIRE AND MARCH TO THE EAST.  ALSO HAVE WARNINGS OUT NOW.

UPDATES ZONES WILL BE OUT SHORTLY.

.BHM...NONE.

JONES/90
Hazardous weather outlook, Apr 6, 12:02 PM CST, 18 hours before
ALZ011>015-017>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS WEST OF INTERSTATE 65.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA.

A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL
PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.  A FEW THUNDERSTORMS MAY
BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST
THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER
WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS...
AND CONTINUE THROUGH THE NIGHTTIME.  THE SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
MONDAY AND MONDAY NIGHT.  THE AIR MASS WILL REMAIN SUFFICIENTLY
UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE
FORECAST AREA EARLY TUESDAY.  SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.

In the hours before

Local storm report, Apr 7, 12:14 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    ORRVILLE                  AL   FUNNEL CLOUD
04/06/03   DALLAS                         PUBLIC REPORT.
Local storm report, Apr 7, 2:24 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    MINTER                    AL   WIND DAMAGE
04/07/03   DALLAS                         A FEW TREES DOWN.
                                          REPORTED BY DALLAS COUNTY
                                          EMA.

0115 AM    SELMA                     AL   WIND DAMAGE
04/07/03   DALLAS                         POWERLINES DOWN.
                                          REPORTED BY DALLAS COUNTY
                                          EMA.
Local storm report, Apr 7, 2:45 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    LIVINGSTON                AL   FLASH FLOOD
04/07/03   SUMTER                         SEVERAL ROADS CLOSED DUE
                                          TO FLASH FLOODING.  FEW
                                          HOUSES FLOODED.  REPORTED
                                          BY SUMTER COUNTY EMA.
Local storm report, Apr 7, 5:12 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    LIVINGSTON                AL   FLASH FLOOD
04/07/03   SUMTER                         RESCUE SQUAD CALLED FOR A
                                          STRANDED VEHICLE.  WATER
                                          OVER HWY 11.

0500 AM    YORK                      AL   FLASH FLOOD
04/07/03   SUMTER                         WATER OVER SEVERAL
                                          BRIDGES ON YELLOW CREEK.

0500 AM    LIVINGSTON                AL   50 MPH TSTM GUST
04/07/03   SUMTER

0500 AM    CUBA                      AL   WIND DAMAGE
04/07/03   SUMTER                         NUMEROUS TREES DOWN
                                          BETWEEN THE STATE LINE
                                          AND CUBA.  REPORTED BY
                                          THE CUBA FIRE DEPARTMENT.

0540 AM    COUNTY WIDE               AL   FLASH FLOOD
04/07/03   GREENE                         NUMEROUS COUNTY ROADS
                                          IMPASSABLE.

The radar

The Birmingham radar (KBMX), 90 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dallas

When
April 7, 6:02 AM CST
Where
Dallas County, 2 mi NE of Marion Jct
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -87.217

State Troopers and storm spotters witnessed a brief tornado touch down near the intersection of US 80 and CR 45. No damage occurred.Beg: 32 26.916/87 13.179 End: 32 26.916/87 13.179

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353792.